Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

2 yr old getting small red bumps on stomach, legs itchy and painful. Caladryl, oral Benagryl given. Solution ?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 379 Questions
my 2 yr old son started getting small red bumps on his stomach, now legs they seem to be extremely itchy and painful. caladryl and oral benadryl seemed to work for a couple hours but now he's up and very irritable
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Santosh Kondekar 49 minutes later

I am sure it just appeared like hives or urticaria and getting responded to benadryl.
Benadryl should be used with caution and no more than 2 times a day as it can make child very sleepy. Itchiness does suggest it as urticaria, but if it is recurrent, there may be a chance of atopic dermatitis. All rashes (except some bleeding related) even fungal , will be itchy.
I am only worried about they being painful. painful rashes isn't a common feature of allergy. Allergic rashes do get painful only when the scratching causes wounds or gets infected.
painful rashes often suggest cellulitis, sometimes like in eryspipelas following a bacterial infection and may need antibiotics. Even herpes can be painful.

If the pain is negligible, the diagnosis rests with urticaria. after clinical confirmation of the rash, a skin specialist will usually also start with medicines like say syrup atarax than benadryl or also some oral steroid as a short course.

If the pain is severe, its important to rule out infection and/or consider need for antibiotics. Infections usually come with fever.

It will be more comfortable to get more precise if you can provide a pic of the rash.

I hope this answers your concern.

Please write back if any doubts.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor